Certain dietary supplements can alter the absorption, metabolism, or excretion of a drug, potentially affecting the potency of the medicine. Herbal supplements may also pose a risk to polypharmaceutical patients as they can affect the metabolism of a drug or other supplements. Resveratrol, found in the skin of grapes, is often taken as an antioxidant supplement and some evidence suggests that it may slow the metabolism of certain common medications and cause side effects. Ginkgo biloba, which is used for memory, may have an antiplatelet effect, increasing the risk of serious bleeding in patients who are already taking anticoagulants such as warfarin or apixaban. When it comes to medications and vitamins, it is essential to be aware of potential interactions.
A drug-nutrient interaction is a reaction between a drug and one or more vitamins and minerals found in the foods you eat. When a drug interacts with a nutrient, it can stop the medication from working properly or decrease or increase the amount of the nutrient in the body. Therefore, mixing medications with vitamins and supplements should not be taken lightly. Don't assume that just because something is natural it's safe to use with what your doctor has recommended.
Instead, before you add anything to your daily routine, research drug interactions and talk to your doctor. For example, taking calcium with a vitamin D supplement for osteoporosis and a multivitamin that contains vitamin D can increase calcium in the urine enough to increase the risk of kidney stone formation. Circular diuretics increase calcium excretion, while drugs that affect vitamin D (which promotes calcium absorption), such as phenytoin, phenobarbital and orlistat, may decrease the amount of calcium that is absorbed in the diet. Pharmacists should recommend that all patients taking warfarin follow a consistent diet of leafy green vegetables and avoid inconsistent use of supplements containing vitamin K.The ideal is to go to a specialized pharmacy or a polypharmaceutical pharmacist, since they can identify possible drug interactions or adverse drug reactions caused by different components and collaborate with healthcare providers to avoid problems in the future. In these cases, it may be necessary to interrupt or reduce the dose of the multivitamin or increase the dose of phenytoin. Fortunately, there are various prescription and over-the-counter medications, dietary supplements and vitamins available to alleviate symptoms, slow progression of age-related chronic health conditions, and help people maintain good health.
Several online resources allow you to check interactions between medications and supplements you are taking. Although the amount of potassium found in over-the-counter vitamin and mineral supplements is unlikely to cause significant interactions, pharmacists should warn patients of this possibility, especially if they are at risk of kidney failure. It is important to remember that when it comes to medications and vitamins, there is always a risk for interactions. Therefore, it is essential to be aware of potential interactions before adding anything to your daily routine. Research drug interactions and talk to your doctor before taking any new medication or supplement.